Alert archive / South Carolina / Special Weather Statements in 2021

Special Weather Statement, NWS Columbia, SC

June 12, 2021Lexington County, South Carolina

NWS Columbia, SC issued this special weather statement at Jun 12, 2021, 3:28 PM EDT for Lexington County, South Carolina. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2021, 3:28 PM EDT (19:28 UTC)
Expired
Jun 12, 2021, 4:00 PM EDT
In force
32 min
Issued by
NWS Columbia, SC

County Lexington County, SC

The radar

The Columbia radar (KCAE), 34 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 7.5 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2021-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 313 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2021-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
313 J/kg
Mixed-layer CIN
-83 J/kg
Mixed-layer LCL
790 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
-20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

102 
WWUS82 KCAE 121928
SPSCAE

Special Weather Statement
National Weather Service Columbia SC
328 PM EDT Sat Jun 12 2021
 
SCZ020-026>028-122000-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
328 PM EDT Sat Jun 12 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...western Richland and east central
Saluda Counties Until 400 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor... 

At 327 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Dreher Island State Park, or 13 miles west
of Highway 6 at Lake Murray Dam, moving southeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive 
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of 
           light, unsecured objects. Minor hail damage to plants, 
           trees and crops is possible. Damage to windshields is 
           unlikely. All outdoor activities should cease. Move 
           indoors immediately.

Some locations in the path of this storm include...
Highway 6 at Lake Murray Dam, Dreher Island State Park, Ballentine,
Chapin, Little Mountain, Lighthouse Marina, Cedar Grove Fire Station,
South Shore Marina, Oswald Park, Lake Murray Marina, Shull Island,
Bundrick Island, Fairview Fire Station, Putnam's Landing, Siesta Cove
Marina, White Rock, Rocky Point Recreation Area, Pine Island, Lake
Murray Shores and Circle Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 26 between mile markers 88 and 96.
 
LAT...LON 3418 8157 3422 8127 3405 8119 3397 8155
TIME...MOT...LOC 1927Z 335DEG 21KT 3409 8145 

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this special weather statement went out at Jun 12, 1:08 PM EDT, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 12, 1:08 PM EDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
108 PM EDT Sat Jun 12 2021

.SYNOPSIS...
Increased chances of showers and thunderstorms will continue
through Saturday with some drier air entering the region Sunday
through mid next week, reducing thunderstorm coverage. Drier air
will move into the region for Thursday and Friday with dry
weather expected.

&&

.NEAR TERM /THROUGH TONIGHT/...
No significant updates required for the forecast through tonight.
Just made a few tweaks mainly to POP timing. An area of low cloud
cover over the central and southern FA late this morning is expected
to gradually lift and erode some, while shifting to the south,
through early afternoon. Radar echo free across the FA at 11am but a
moist atmosphere, daytime heating, and a surface trough approaching
from the north, is expected to lead to showers and thunderstorms
developing this afternoon and shifting south across the FA this
afternoon and early evening, per latest high resolution models.  A
wave of low pressure will continue to develop and slowly move off
the NC coast, which will bring a back door front into our FA
tonight. Most of the diurnal convection expected to be diurnal in
nature, but some activity could linger tonight due to the boundary
and upper trough. Expect low cloud cover tonight to spread across
the region behind the boundary, with winds veering to NE.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
A frontal boundary should be located along or just south of the
southern Midlands and lower CSRA on Sunday which will be the
probable trigger for mainly diurnal convection. PW values will range
from less than 1.5 inches across the north to near 2 inches along
the frontal boundary.

An unseasonably strong upper trough will be located over New England
through mid week with shortwaves rotating around the base of the
trough axis. One of these shortwaves is forecast to pass through the
Carolinas Monday Night through Tuesday. This feature should bring a
chance of showers and thunderstorms as it passes through the region.

Another shortwave may move around the base of the trough axis on
Wednesday. This feature may pass farther north and east of The
Midlands and CSRA which would result in a lower chance of
convection.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
Ensembles progress the area of unseaonably low H5 heights out of New
England late next week with a flat rigde axis over the Southeast
U.S. Will need to monitor tropical development late next week with a
possible system moving into the northern Gulf of Mexico. There is
low confidence in what if any impacts would occur from a potential
system for The Midlands and CSRA.

&&

.AVIATION /17Z SATURDAY THROUGH WEDNESDAY/...
An area of low cloud cover over the central and southern
forecast area (FA) late this morning is expected to gradually
lift and erode some, while shifting to the south, through early
afternoon. Radar echo free across the FA at 11am but a moist
atmosphere, daytime heating, and a surface trough approaching
from the north, is expected to lead to showers and thunderstorms
developing this afternoon and shifting south across the FA this
afternoon and early evening, per latest high resolution models.
A wave of low pressure will continue to develop and slowly move
off the NC coast, which will bring a back door front into our
FA tonight. Most of the diurnal convection expected to be
diurnal in nature, but some activity could linger tonight due to
the boundary and upper trough. Expect low cloud cover tonight
to spread across the region behind the boundary, with winds
veering to NE.

EXTENDED AVIATION OUTLOOK...Low cloud cover lingering Sunday
morning. Drier air will gradually push into the FA Sunday afternoon
and Sunday night from the north, with afternoon convection confined
mainly to areas near or south of AGS/OGB. Some fog/stratus potential
Sun nt/early Mon mainly at AGS/OGB. Slight chance of thunderstorms
Mon thru Wed.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&

SYNOPSIS...
NEAR TERM...
SHORT TERM...
LONG TERM...
AVIATION...
Hazardous weather outlook, Jun 12, 4:07 AM EDT, 11 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
407 AM EDT Sat Jun 12 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-130815-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
407 AM EDT Sat Jun 12 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

Scattered thunderstorms will develop this afternoon into tonight.
Isolated damaging wind gusts are possible as well as flash flooding,
mainly in poor drainage areas.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jun 12, 1:36 PM EDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Columbia SC
136 PM EDT Sat Jun 12 2021

SCZ041-135-136-121800-
Central Orangeburg SC-Bamberg SC-Northwestern Orangeburg SC-
136 PM EDT Sat Jun 12 2021

...Strong Thunderstorms Will Impact Portions of western Central
Orangeburg...northwestern Bamberg and central Northwestern Orangeburg
Counties Until 200 PM EDT....

At 136 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm 14 miles west of Edisto Gardens, or 14 miles west
of Orangeburg, moving south at 20 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of this storm include...
Bamberg, Denmark, North, Neeses, Norway, Livingston, Cope and Bamberg
County Airport.

LAT...LON 3340 8121 3344 8122 3344 8124 3361 8120
      3361 8100 3330 8095 3330 8122
TIME...MOT...LOC 1736Z 000DEG 16KT 3354 8111
Special weather statement, Jun 12, 2:04 PM EDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Columbia SC
204 PM EDT Sat Jun 12 2021

GAZ040-SCZ018-121900-
Lincoln GA-McCormick SC-
204 PM EDT Sat Jun 12 2021

...Strong Thunderstorms Will Impact Portions of Lincoln and McCormick
Counties Until 300 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 204 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Calhoun Falls
to Mccormick County Airport, moving south at 15 mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
McCormick, Lincolnton, Clarks Hill Recreation Area, Elijah Clark
State Park, Mccormick County Airport, Hamilton Branch State Park,
Lake Strom Thurmond, Parksville, Plum Branch, Bordeaux, Modoc,
Scott's Landing, Knox Scout Reservation, Double Branches, Curry Hill,
Chennault, Modoc Boat Ramp, Bussey Point Campground, New Hope and
Long Cane Creek Picnic Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3396 8256 3402 8259 3407 8253 3406 8242
      3397 8230 3398 8228 3391 8216 3380 8214
      3376 8217 3366 8219 3369 8224 3368 8228
      3369 8235 3366 8241 3368 8249 3383 8259
      3386 8257 3386 8261 3397 8264
TIME...MOT...LOC 1804Z 340DEG 12KT 3413 8260 3393 8227
Special weather statement, Jun 12, 2:53 PM EDT, 35 minutes before
Special Weather Statement
National Weather Service Columbia SC
253 PM EDT Sat Jun 12 2021

GAZ040-063-064-SCZ018-025-121945-
McDuffie GA-Lincoln GA-Columbia GA-McCormick SC-Edgefield SC-
253 PM EDT Sat Jun 12 2021

...Strong Thunderstorms Will Impact Portions of McDuffie...
southeastern Lincoln...Columbia...southeastern McCormick and
Edgefield Counties Until 345 PM EDT....

...Boaters on Lake Strom Thurmond Should Seek Safe Harbor...

At 253 PM EDT...National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 6 miles west of
Edgefield to 7 miles northwest of Wrightsboro, moving southeast at 10
mph.

  HAZARD...strong winds 45 to 55 mph and pea sized hail.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely.

Some locations in the path of these storms include...
North Augusta, Grovetown, Evans, Thomson, Martinez, Edgefield,
Harlem, Appling, Clarks Hill Recreation Area, Edgefield County
Airport, Riverwood, Mistletoe State Park, Wrightsboro, Hamilton
Branch State Park, J. Strom Thurmond Dam, Thomson-McDuffie County
Airport, Dearing, Trenton, Parksville and Arties Pond Public Fishing
Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Strom Thurmond should move to shore and seek shelter.
Strong, erratic wind gusts and lightning are possible. If you can
hear thunder, you are close enough to be struck by lightning.

&&

This includes Interstate 20 in Georgia between mile markers 166 and
194.

LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
      3366 8251 3365 8249 3373 8253 3387 8201
      3373 8176 3355 8199 3353 8201 3355 8203
      3331 8235 3336 8255 3341 8255 3346 8259
      3360 8265
TIME...MOT...LOC 1853Z 314DEG 10KT 3381 8204 3364 8264
Special weather statement, Jun 12, 3:20 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Columbia SC
320 PM EDT Sat Jun 12 2021

GAZ065-077-121945-
Burke GA-Richmond GA-
320 PM EDT Sat Jun 12 2021

...Strong Thunderstorms Will Impact Portions of north central Burke
and southeastern Richmond Counties Until 345 PM EDT....

At 319 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm near Hephzibah, or 11 miles southeast of Fort
Gordon, moving southeast at 20 mph.

  HAZARD...strong winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Waynesboro, Hephzibah, McBean, Ellwood and Bennock Mill.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

LAT...LON 3328 8219 3337 8200 3320 8181 3310 8203
TIME...MOT...LOC 1919Z 329DEG 17KT 3327 8206
Special weather statement, Jun 12, 3:28 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Columbia SC
328 PM EDT Sat Jun 12 2021

SCZ020-026>028-122000-
Lexington SC-Newberry SC-Richland SC-Saluda SC-
328 PM EDT Sat Jun 12 2021

...Strong Thunderstorms Will Impact Portions of northwestern
Lexington...southeastern Newberry...western Richland and east central
Saluda Counties Until 400 PM EDT....

...Boaters on Lake Murray Should Seek Safe Harbor...

At 327 PM EDT...National Weather Service doppler radar indicated a
strong thunderstorm over Dreher Island State Park, or 13 miles west
of Highway 6 at Lake Murray Dam, moving southeast at 25 mph.

  HAZARD...gusty winds 40 to 50 mph, pea sized hail and excessive
           cloud to ground lightning.

  IMPACT...expect minor damage to tree limbs and blowing around of
           light, unsecured objects. Minor hail damage to plants,
           trees and crops is possible. Damage to windshields is
           unlikely. All outdoor activities should cease. Move
           indoors immediately.

Some locations in the path of this storm include...
Highway 6 at Lake Murray Dam, Dreher Island State Park, Ballentine,
Chapin, Little Mountain, Lighthouse Marina, Cedar Grove Fire Station,
South Shore Marina, Oswald Park, Lake Murray Marina, Shull Island,
Bundrick Island, Fairview Fire Station, Putnam's Landing, Siesta Cove
Marina, White Rock, Rocky Point Recreation Area, Pine Island, Lake
Murray Shores and Circle Fire Station.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on Lake Murray should move to shore and seek shelter. Strong,
erratic wind gusts and lightning are possible. If you can hear
thunder, you are close enough to be struck by lightning.

Move indoors immediately.  Excessive cloud to ground lightning is
occurring with this storm. If you can hear thunder, you are close
enough to be struck by lightning.

This storm may intensify. Monitor NOAA Weather Radio, local radio and
television stations for additional information and possible warnings
from the National Weather Service.

&&

This includes Interstate 26 between mile markers 88 and 96.

LAT...LON 3418 8157 3422 8127 3405 8119 3397 8155
TIME...MOT...LOC 1927Z 335DEG 21KT 3409 8145

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 8:40 PM EDTSpecial Weather StatementCAERichland35 min
Jun 12, 1:36 PM EDTSpecial Weather StatementCAEOrangeburg24 min
Jun 12, 1:43 PM EDTSevere Thunderstorm WarningCAEOrangeburg47 min
Jun 12, 2:04 PM EDTSpecial Weather StatementCAEMcCormick56 min
Jun 12, 2:21 PM EDTSevere Thunderstorm WarningCAENewberry39 min
Jun 12, 2:53 PM EDTSpecial Weather StatementCAEEdgefield52 min
Jun 12, 3:34 PM EDTSevere Thunderstorm WarningCAEFairfield, Lexington, Newberry, Richland26 min
Jun 12, 4:40 PM EDTSpecial Weather StatementCAECalhoun35 min
Jun 12, 5:08 PM EDTSpecial Weather StatementCAECalhoun, Orangeburg37 min
Jun 12, 3:20 PM EDTSpecial Weather StatementCAERichmond25 min

Nearby

Special Weather Statements in South Carolina, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.